By the same authors

From the same journal

Quantum inequality for a scalar field with a background potential

Research output: Contribution to journalArticle

Full text download(s)

Published copy (DOI)

Author(s)

Department/unit(s)

Publication details

JournalPhysical Review D
DateAccepted/In press - 25 Apr 2014
DatePublished (current) - 11 Jul 2014
Issue number2
Volume90
Pages (from-to)1-13
Original languageEnglish

Abstract

Quantum inequalities are bounds on negative time-averages of the energy density of a quantum field. They can be used to rule out exotic spacetimes in general relativity. We study quantum inequalities for a scalar field with a background potential (i.e., a mass that varies with spacetime position) in Minkowski space. We treat the potential as a perturbation and explicitly calculate the first-order correction to a quantum inequality with an arbitrary sampling function, using general results of Fewster and Smith. For an arbitrary potential, we give bounds on the correction in terms of the maximum values of the potential and its first three derivatives. The techniques we develop here will also be applicable to quantum inequalities in general spacetimes with small curvature, which are necessary to rule out exotic phenomena.

Bibliographical note

20 pages

    Research areas

  • gr-qc, math-ph, math.MP, quant-ph

Discover related content

Find related publications, people, projects, datasets and more using interactive charts.

View graph of relations